Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Columbia, SC

April 19, 20204 counties in Georgia; Aiken County, Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this flash flood watch at Apr 19, 2020, 8:43 AM EDT for 4 counties in Georgia; Aiken County, Bamberg County, Barnwell County, South Carolina. It took effect at Apr 19, 2020, 7:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2020, 8:43 AM EDT (12:43 UTC)
In effect from
Apr 19, 2020, 7:00 PM EDT
Expired
Apr 20, 2020, 6:28 AM EDT
In force
11 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS62 KCAE 191243
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
843 AM EDT Sun Apr 19 2020


GAZ063-065-077-SCZ030-035-036-041-201200-
/O.NEW.KCAE.FF.A.0003.200419T2300Z-200420T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDuffie-Richmond-Burke-Aiken-Barnwell-Orangeburg-Bamberg-
Including the cities of Thomson, Augusta, Hephzibah, Waynesboro, 
Aiken, North Augusta, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, Bamberg, and Denmark
843 AM EDT Sun Apr 19 2020

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for portions of east central Georgia and 
  central South Carolina, including the following areas, in east 
  central Georgia, Burke, McDuffie, and Richmond. In central 
  South Carolina, Aiken, Bamberg, Barnwell, and Orangeburg. 

* From 7 PM EDT this evening through Monday morning

* Periods of showers and thunderstorms are expected beginning
  today through Monday morning. Rain will be heavy at times with
  localized flooding expected. Rainfall totals of 2 to 5 inches
  can be expected. Soils are expected to become saturated, and 
  runoff from heavy rain will lead to a threat of flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
342 
WGUS62 KCAE 200211
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
1011 PM EDT Sun Apr 19 2020

GAZ064-201200-
/O.EXA.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia-
Including the cities of Martinez and Evans
1011 PM EDT Sun Apr 19 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY...

The National Weather Service in Columbia has expanded the

* Flash Flood Watch to include a portion of east central 
  Georgia, including the following area, Columbia. 

* Until 8 AM EDT Monday

* Periods of showers and thunderstorms are expected to continue
  through Monday morning. Rain will be heavy at times with
  localized flooding expected. Rainfall totals of 2 to 4 inches
  will be possible. Soils are expected to become saturated, and 
  runoff from heavy rain will lead to a threat of flash flooding.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

GAZ063-065-077-SCZ030-035-036-041-201200-
/O.CON.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDuffie-Richmond-Burke-Aiken-Barnwell-Orangeburg-Bamberg-
Including the cities of Thomson, Augusta, Hephzibah, Waynesboro, 
Aiken, North Augusta, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, Bamberg, and Denmark
1011 PM EDT Sun Apr 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, Burke, 
  McDuffie, and Richmond. In central South Carolina, Aiken, 
  Bamberg, Barnwell, and Orangeburg. 

* Until 8 AM EDT Monday

* Periods of showers and thunderstorms are expected to continue
  through Monday morning. Rain will be heavy at times with
  localized flooding expected. Rainfall totals of 2 to 4 inches
  will be possible. Soils are expected to become saturated, and
  runoff from heavy rain will lead to a threat of flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
821 
WGUS62 KCAE 201028
FFACAE

Flood Watch
National Weather Service Columbia SC
628 AM EDT Mon Apr 20 2020

GAZ063>065-077-SCZ030-035-036-041-201130-
/O.CAN.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDuffie-Columbia-Richmond-Burke-Aiken-Barnwell-Orangeburg-
Bamberg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Aiken, North Augusta, Barnwell, Williston,
Blackville, Orangeburg, Brookdale, Bamberg, and Denmark
628 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Georgia and
central South Carolina has been cancelled. Showers and
thunderstorms have moved out of the area ending the threat of
flash flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Apr 19, 6:26 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 19, 6:26 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
626 AM EDT Sun Apr 19 2020

.SYNOPSIS...
Drier air remains overnight. A significant system will bring
showers and thunderstorms Sunday afternoon through early Monday,
with the potential for severe thunderstorms once again across
the area. Fair weather expected Tuesday and Wednesday, with
moisture return again by Wednesday night and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current IR satellite imagery shows low pressure over western OK
and TX with a warm front warm front extending through southern
GA. The warm front will move northward this morning and cross
the forecast area. As the warm front moves through the area
moisture will rapidly increase with pwat values rising to over
an inch by mid morning in the CSRA and midday in the central
Midlands. Model soundings indicate an inversion over the area
through much of the day so instability will be limited and
thunderstorms which develop will be elevated in nature. Overall
instability through this evening will be low and winds aloft
will be nearly unidirectional with limited speed shear. With the
increasing clouds through the day high temperatures will be in
upper 60s in the western Midlands and warm into the upper 70s in
the eastern Midlands.

Main concern arrives this evening through tonight as the cold
front will cross the region during the early morning hours.
Although model soundings show the inversion persisting through
much of the night elevated instability begins increasing during
the early morning hours with speed shear rapidly increasing just
ahead of the front with 925 mb winds between 50 and 60 knots and
850 mb winds 60 to 70 knots. Expect thunderstorms to begin
around midnight and continue through sunrise as the front
crosses the area. With the track of the low slightly further
north the SPC day 1 convective outlook has taken the enhanced
risk of severe thunderstorms northward and now includes most of
the forecast area. The main severe threats will be damaging
straight line winds and tornadoes with the greatest risk from
the central Midlands through the CSRA. The SPC tornado threat
include the southern Midlands and CSRA in a 10 percent chance
of EF2 or greater tornadoes. Potential timing of the severe
weather will be 2 am through sunrise.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The low pressure system will march off the mid Atlantic Coast
Monday morning with the upper level trough axis moving through
during the early afternoon. This will bring an end to remaining
showers with weak high pressure and slightly drier air moving
in. The high will briefly reside over the region as the next
cold front approaches from the northwest on Tuesday. The front
will be dry as it crosses the forecast area Tuesday evening into
Tuesday night with northerly flow and drier air overspreading
the region Tuesday night as high pressure builds in.

An upper level trough over the Southern Plains Sunday morning
will quickly progress to the Carolina coast by Monday afternoon.
Moisture will quickly return to The Midlands and CSRA during
this time period with periods of heavy rain in showers and
thunderstorms. Storm total precipitation amounts range from 1.25
inches north to nearly 3 inches south. WPC issued an Slight
Risk of Excessive Rainfall for most of the region with a
Moderate Risk in the CSRA. Temperatures Monday afternoon will be
in the upper 60s north to the mid 70s south and Tuesday
afternoon will see the mid to upper 70s for most locations.
Overnight lows will be in the upper 40s to low 50s each night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The upper level pattern will become more zonal for the first
part of the long term with increasing amplitude next weekend.
This will result in systems quickly passing the area and the
storm track moving slightly northward. High pressure will be
over the area Wednesday morning then move quickly eastward
through the day as the next low pressure system develops over
the southern Plains and tracks into the mid MS River Valley
Wednesday night then toward the Ohio Valley Thursday. With
southerly flow increasing across the forecast area Thursday and
a cold front moving through the Gulf Coast toward the area
chances of showers will increase. The cold front will cross the
forecast area Thursday night with moderate instability and
another round of strong low level winds. Will continue to
monitor for severe weather potential. Weak high pressure and
slightly drier air are expected for Friday. Models diverge for
the weekend with the GFS being more robust with the next system
than the ECMWF. With the model differences have made few changes
to the forecast for Saturday. Temperatures through the long
term will be near normal.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
VFR Conditions becoming MVFR Sunday Afternoon.

This morning starts off VFR with a cirrus deck expected to
thicken early across the terminals. In the low levels, the
airmass remains dry with deep moisture to our south and and
southwest on the south side of a stalled front. High clouds and
dry airmass should keep morning fog from developing. Two upper
level systems will approach during the next 24 hours, with the
first round this afternoon lifting the stalled front northward
as a warm front. Expect MVFR CIGs to develop across all of the
terminals. Rain will begin after 15-16Z in the CSRA and spread
north and east NLT 18-20Z. As the warm frontal inversion
strengthens and moist air upglide increases expect MVFR CIGs and
VSBYs first at AGS/DNL/OGB then at CAE/CUB. With limited
afternoon instability, thunderstorm activity isn't expected to
be widespread but storms will be more likely at AGS/DNL/OGB.
There is enough potential, so included embedded VCTS.

EXTENDED AVIATION OUTLOOK...The second round of upper-level
support stacking down to a surface low will present significant
aviation restrictions after 00Z with IFR CIGs and VSBYs as the
low tracks through the terminals Sunday night into Monday
morning. Instability will be significant at AGS/DNL and OGB, and
somewhat less at CAE/CUB. Winds will increase aloft and am
expecting significant LLWS, turbulence aloft, and possible
severe thunderstorms Monday from 06Z to 15Z. Plan for
challenging approaches at all terminals after 00-06Z. High
pressure and no restrictions are expected following frontal
passage Tuesday and Wednesday. Another low pressure system
brings aviation restrictions Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 19, 4:47 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
447 AM EDT Sun Apr 19 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
447 AM EDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible late Sunday evening through
Sunday night. The main threats will be damaging straight line winds
and tornadoes with a few strong tornadoes possible. Locally heavy
rainfall and flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms will continue into Monday
morning. The main threats will be damaging straight line winds and
isolated tornadoes. Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday night into Monday morning.

Nearby

Flash Flood Watches in Georgia, 2020Flash Flood Watches in South Carolina, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.